Algebra & Number Theory

Weakly commensurable $S$-arithmetic subgroups in almost simple algebraic groups of types $\mathsf{B}$ and $\mathsf{C}$

Skip Garibaldi and Andrei Rapinchuk

Full-text: Open access

Abstract

Let G1 and G2 be absolutely almost simple algebraic groups of types B and C, respectively, defined over a number field K. We determine when G1 and G2 have the same isomorphism or isogeny classes of maximal K-tori. This leads to the necessary and sufficient conditions for two Zariski-dense S-arithmetic subgroups of G1 and G2 to be weakly commensurable.

Article information

Source
Algebra Number Theory, Volume 7, Number 5 (2013), 1147-1178.

Dates
Received: 20 January 2012
Revised: 29 April 2012
Accepted: 7 June 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513730008

Digital Object Identifier
doi:10.2140/ant.2013.7.1147

Mathematical Reviews number (MathSciNet)
MR3101075

Zentralblatt MATH identifier
1285.20045

Subjects
Primary: 20G15: Linear algebraic groups over arbitrary fields
Secondary: 11E57: Classical groups [See also 14Lxx, 20Gxx] 14L35: Classical groups (geometric aspects) [See also 20Gxx, 51N30] 20G30: Linear algebraic groups over global fields and their integers

Keywords
isogenous maximal tori weak commensurability isomorphic maximal tori

Citation

Garibaldi, Skip; Rapinchuk, Andrei. Weakly commensurable $S$-arithmetic subgroups in almost simple algebraic groups of types $\mathsf{B}$ and $\mathsf{C}$. Algebra Number Theory 7 (2013), no. 5, 1147--1178. doi:10.2140/ant.2013.7.1147. https://projecteuclid.org/euclid.ant/1513730008


Export citation

References

  • J. Adams and F. du Cloux, “Algorithms for representation theory of real reductive groups”, J. Inst. Math. Jussieu 8:2 (2009), 209–259.
  • M. Bhargava and B. Gross, “Arithmetic invariant theory”, preprint, 2011.
  • N. Bourbaki, Lie groups and Lie algebras: Chapters 4–6, Springer, Berlin, 2002.
  • R. Brusamarello, P. Chuard-Koulmann, and J. Morales, “Orthogonal groups containing a given maximal torus”, J. Algebra 266:1 (2003), 87–101.
  • J. W. S. Cassels and A. Fr öhlich (editors), Algebraic number theory, 2nd ed., London Math. Soc., London, 2010.
  • D. Ž. \DJoković and N. Q. Thǎńg, “Conjugacy classes of maximal tori in simple real algebraic groups and applications”, Canad. J. Math. 46:4 (1994), 699–717.
  • S. Garibaldi, “Outer automorphisms of algebraic groups and determining groups by their maximal tori”, Michigan Math. J. 61:2 (2012), 227–237.
  • P. Gille, “Type des tores maximaux des groupes semi-simples”, J. Ramanujan Math. Soc. 19:3 (2004), 213–230.
  • G. Harder, “Eine Bemerkung zum schwachen Approximationssatz”, Arch. Math. $($Basel$)$ 19 (1968), 465–471.
  • M.-A. Knus, A. Merkurjev, M. Rost, and J.-P. Tignol, The book of involutions, American Mathematical Society Colloquium Publications 44, American Mathematical Society, Providence, RI, 1998.
  • R. E. Kottwitz, “Rational conjugacy classes in reductive groups”, Duke Math. J. 49:4 (1982), 785–806.
  • V. Platonov and A. Rapinchuk, Algebraic groups and number theory, Pure and Applied Mathematics 139, Academic Press, Boston, MA, 1994.
  • G. Prasad and A. S. Rapinchuk, “Weakly commensurable arithmetic groups and isospectral locally symmetric spaces”, Publ. Math. Inst. Hautes Études Sci. 109 (2009), 113–184.
  • G. Prasad and A. S. Rapinchuk, “Local-global principles for embedding of fields with involution into simple algebras with involution”, Comment. Math. Helv. 85:3 (2010), 583–645.
  • G. Prasad and A. S. Rapinchuk, “On the fields generated by the lengths of closed geodesics in locally symmetric spaces”, to appear in Geom. Dedic., 2013.
  • M. S. Raghunathan, “Tori in quasi-split-groups”, J. Ramanujan Math. Soc. 19:4 (2004), 281–287.
  • R. Steinberg, “Regular elements of semisimple algebraic groups”, Inst. Hautes Études Sci. Publ. Math. 25 (1965), 49–80.
  • V. E. Voskresenskiĭ, Algebraic groups and their birational invariants, Translations of Mathematical Monographs 179, American Mathematical Society, Providence, RI, 1998.
  • S.-K. Yeung, “Isospectral problem of locally symmetric spaces”, Int. Math. Res. Not. 2011:12 (2011), 2810–2824.